"Nov. 2, 2012 -- Safety steps taken in the wake of the fungal meningitis outbreak have worsened drug shortages, raising questions about whether the U.S. must choose between the safety and the availability of crucial medicines.
Most reports of overdosage known to the manufacturer and to the FDA involve three clinical situations. These are: 1. the use of larger than recommended doses or too frequent doses, 2. administration of the drug to children or small adults without any reduction in dosage, and 3. the use of the drug in ordinary dosage in patients compromised by concurrent illness.
As with all opioids, overdose can occur due to accidental or intentional misuse of this product, especially in infants and children who may gain access to the drug in the home. Based on its pharmacology, levorphanol overdosage would be expected to produce signs of respiratory depression, cardiovascular failure (especially in predisposed patients) and/or central nervous system depression.
Serious overdosage with Levo-Dromoran (levorphanol) is characterized by respiratory depression (a decrease in respiratory rate and/or tidal volume, periodic breathing, cyanosis), extreme somnolence progressing to stupor or coma, skeletal muscle flaccidity, cold and clammy skin, constricted pupils, and sometimes bradycardia and hypotension. In severe overdosage, apnea, circulatory collapse, cardiac arrest and death may occur.
The specific treatment of suspected levorphanol tartrate overdosage is immediate establishment of an adequate airway and ventilation, followed (if necessary) by intravenous naloxone. The respiratory and cardiac status of the patient should be continuously monitored and appropriate supportive measures instituted, such as oxygen, intravenous fluids and/or vasopressors, if required. Physicians are reminded that the duration of levorphanol action far exceeds the duration of action of naloxone, and repeated dosing with naloxone may be required. Naloxone should be administered cautiously to persons known or suspected to be physically dependent on Levo-Dromoran (levorphanol) . In such cases an abrupt and complete reversal of opioid effects may precipitate an acute abstinence syndrome. If necessary to administer naloxone to the physically dependent patient, the antagonist should be administered with extreme care and by titration with smaller than usual doses of the antagonist.
Levo-Dromoran (levorphanol) is contraindicated in patients hypersensitive to levorphanol tartrate.
Last reviewed on RxList: 6/3/2009
This monograph has been modified to include the generic and brand name in many instances.
Additional Levo Dromoran Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Chronic Pain/Back Pain
Find tips and advances in treatment.